Pseudomembranous Colitis occurs when there is an overgrowth of the Clostridium difficile (C. diff) bacteria in the large intestine after you’ve been taking antibiotics for another condition. C. diff normally colonizes the large intestine, but it’s kept in check by the other naturally-occurring bacteria that also are present. Antibiotic use throws off the balance in the large intestine and allows C. diff to reproduce unchecked.
An overabundance of C. diff results in too much of a toxin that these bacteria can produce. This toxin causes the lining of the large intestine to become swollen and bleed.
Older people and those who have undergone surgery recently are more at risk of developing pseudomembranous colitis. As well, if you have taken certain antibiotics, you may be more likely to develop pseudomembranous colitis; penicillins and fluoroquinolones are among the drugs that tend to cause it.
Symptoms of pseudomembranous colitis can develop just a day or two after you start taking an antibiotic, or up to a few weeks after you finish taking one. The C. diff imbalance happens at different times depending on your age and health.
Pseudomembranous colitis is caused by an overgrowth of a bacteria called clostridium difficile (C difficile) in the colon. While C difficile usually lives harmlessly in the gut, it is usually in amounts small enough that it doesn’t cause major health problems. However, when it overgrows, it can cause swelling and inflammation of the lining of the intestine.
Overgrowth of C difficile usually occurs after a course of antibiotics. Antibiotics work to kill off bacteria which is causing an infection, but they have an effect on the whole body rather than just the infected area. The gut naturally contains a wide array of bacteria, some of which is harmful and some of which is beneficial. The “good” bacteria works to keep levels of harmful bacteria in check. Antibiotics can kill off some of the beneficial bacteria in the intestine and upset the natural balance, which allows C difficile to reproduce much more readily than normal.
Certain factors can increase the likelihood of developing pseudomembranous colitis with antibiotic use. Those who are older and those who have had pseudomembranous colitis in the past are most at risk. Individuals who are taking medicines which weaken the immune system, for example chemotherapy medicines, are also more likely to get it. People with chronic conditions affecting the digestive system, such as ulcerative colitis and Crohn’s disease, are also at higher risk of pseudomembranous colitis.
If you have been taking an antibiotic and develop symptoms, your doctor may choose to switch the antibiotic you are taking. Metronidazole, fidaxomicin and some others are better able to kill off excess C. diff and reduce your symptoms.
Your doctor will also treat you for dehydration and any other issues you may have developed from your bout of pseudomembranous colitis.
For people with recurring and severe symptoms, a fecal microbial transplant could help. Your doctor will transplant some stool from a healthy donor into your intestine to help restore the bacterial balance. This can be given in a capsule or inserted directly into the intestinal tract.
Preventing pseudomembranous colitis involves two key steps. Firstly, it’s important to avoid contracting C difficile, because although this bacteria often lives harmlessly in the body, it could cause pseudomembranous colitis in the event that you have to take antibiotics. Washing hands thoroughly and regularly with hot soapy water helps to remove C difficile that you may have come into contact with.
Secondly, you should avoid taking antibiotics unless absolutely necessary. Doctors should only prescribe antibiotics for bacterial infections, since they are ineffective on viral infections such as colds and flu. People who have had pseudomembranous colitis in the past should let their doctor know before being prescribed antibiotics, as there could be alternative treatments available.